Idaho, 2023

Hail and Damaging Winds in Idaho, July 1, 2023

July 1, 2023 · NWS PIH · 28 events in 4 counties and zones

A Pacific system brought some severe weather mainly in the Upper Snake River Highlands region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A Pacific system brought some severe weather mainly in the Upper Snake River Highlands region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 1, 12:33 PM MST, 55 minutes earlier.

Area forecast discussion, Jul 1, 12:33 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
133 PM MDT Sat Jul 1 2023

.SHORT TERM...Tonight through Sunday night.

A ridge of high pressure centered over southern California is trying
to build into our region this afternoon. This ridge is responsible
for warming temperatures across the region. Meanwhile, a shortwave
trough is trying to move over the top of the ridge through eastern
Idaho this afternoon. The HREF members are aligning more and showing
a broken line of storms emerging from the Lemhi/Lost River valleys
this afternoon. This line will advance east across the upper Snake
Plain and upper Snake Highlands late this afternoon and evening.
Some of the HREF members are showing that some of these storms could
be robust, marginally severe even. Strong gusty winds and marginally
severe hail are certainly possible. Looks like most of this line
moves east into Wyoming around 7pm, although a few isolated storms
remain possible behind the line through 10pm.

On Sunday, temperatures look a couple degrees warmer with 90s
certainly possible across the lower valleys. For the mid and upper
Snake Plain, looking around a 30% chance for 90 or above while the
eastern Magic Valley has about a 60% chance. Isolated thunderstorms
look possible once again on Sunday, but this time the focus is
across the south hills into the southeast highlands, potentially as
far north as the Magic Valley into the lower Snake Plain. There's
not a strong focus for the storms, appears to be mainly moisture
working around the northern periphery of the high pressure area.
These storms look mainly diurnally generated during the heat of the
day and should dissipate in the early evening. Although, the severe
parameters aren't lining up as well on Sunday, a rogue strong wind
gust along with some small hail remains possible. Outside of storms,
does appear a bit gusty tomorrow afternoon with sustained winds
around 15 mph with gusts near 25 mph possible. This is close to lake
wind criteria for American Falls Reservoir, but most likely staying
just under.

13

.LONG TERM...MONDAY THROUGH NEXT SATURDAY...
The coming week will be characterized by a ridge of high pressure
over the SW US, while a low pressure system marches east across
Canada. This system will tend to flatten the nrn extent of the
ridge, increase winds, and bring an uptick in showers/t-storm
activity, especially Mon and Tue afternoons, perhaps returning again
Fri/Sat as we potentially see a second area of low pressure approach
the PacNW coast. Otherwise, expect the ridge to supply some heat,
with highs in the 80s/lower 90s for most population centers. Mon is
currently the warmest day, with a 60% chance of exceeding 90 degF at
Burley, Pocatello, and Idaho Falls. Perhaps good news for outdoor
festivities...high temps on Independence Day are currently forecast
to be a few degrees cooler...generally topping out in the 80s. 01

&&

.AVIATION...Main concern for aviation this afternoon/eve
continues to be potential for isolated to scattered t-storms. Have
expanded VCTS to all TAF terminals, and adjusted start/end timing
based on the consensus of the 12z HREF suite and the 15z HRRR.
Confidence on overall timing is moderate to high. We are seeing
signs from a few of the high-resolutions CAM runs that either
several strong cells...or cells congealing into a line...may try
to impact KIDA (22- 24z/4-6pm) and KDIJ (23-01z/5-7pm) in an
environment characterized by steep lapse rates and strong DCAPE
supportive of strong sfc winds. If confidence increases, will try
to introduce these impacts to the TAFs via amendments with wind
gusts in excess of 50 MPH/43kts possible, predominantly out of the
WNW. Current probability of this taking place is about 40%. A
severe t-storm cannot be ruled out, although best chance will be
north of both terminals. Outside of t- storms, slightly breezy
conditions are expected this afternoon/eve, although with wind
gusts generally 20kts or less. A westerly runway crosswind is
likely after about 21z/3pm at KSUN at 10g20kts, possibly weakening
after 01z (and we'll see that again tomorrow afternoon).
Regionwide, t-storm outflows could travel long distances and alter
the currently forecast synoptic wind picture...another thing
we'll need to watch. Model consensus is strong that everything
will die by 03-04z/9-10pm this eve , with skies clearing and
benign wx overnight and throughout Sun AM. - KSmith

&&

.FIRE WEATHER...Isolated to scattered thunderstorms this afternoon
will diminish this evening. Strong gusty outflows are very possible
near thunderstorms. Conditions look a couple degrees warmer and with
lower humidity for Sunday. Although isolated storms will remain
possible across Idaho fire zones 427 and 413. Expect breezy
conditions on Sunday as well with gusts to 25 mph possible in many
areas.

13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jul 1, 1:17 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
217 PM MDT Sat Jul 1 2023

IDZ052-068-069-012100-
Arco/Mud Lake Desert ID-Lost River Range ID-Lost River Valleys ID-
217 PM MDT Sat Jul 1 2023

...A STRONG THUNDERSTORM WITH POSSIBLE WIND AND HAIL DROPPING OUT OF
THE BIG LOST RIVER VALLEY INTO NORTHERN PORTIONS OF IDAHO NATIONAL
LABORATORY...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm
just north of Arco, moving east at 25 MPH.

HAZARD...Wind gusts up to 50 MPH and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arco, Central Inl, Southwest Inl, Moore and Butte City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you observe hail or wind damage, please report your observations
to the National Weather Service in Pocatello via phone, email, or
social media, when it is safe to do so.

&&

LAT...LON 4364 11347 4380 11340 4377 11279 4347 11295
TIME...MOT...LOC 2015Z 281DEG 24KT 4372 11330

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KSmith

The radar

The Pocatello radar (KSFX), 83 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Butte

When
July 1, 1:28 PM MST to 1:40 PM MST
Where
Butte County, 4 mi NNW of Arco
Measured
1 in hail
Reported by
Public
Coordinates
43.684, -113.331

Thunderstorm Wind, Fremont

When
July 1, 3:25 PM MST to 3:35 PM MST
Where
Fremont County, 1 mi WNW of Rea
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
44.475, -111.449

Tree downed on power lines due to thunderstorm wind gusts. It was near the intersection of S Beaver Springs Rd and Spruce Circle. Fall River Rural Electric reported 71 customers out of service.

Thunderstorm Wind, Fremont

When
July 1, 3:30 PM MST to 3:40 PM MST
Where
Fremont County, Macks Inn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
44.500, -111.330

Fall River rural Electric reported 77 customers without power on the US 20 side of Macks Inn.

Thunderstorm Wind, Fremont

When
July 1, 3:35 PM MST to 3:45 PM MST
Where
Fremont County, 2 mi NNE of Island Park
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.457, -111.355

Large tree down at Elk Creek Estates.

Thunderstorm Wind, Fremont

When
July 1, 3:35 PM MST to 3:45 PM MST
Where
Fremont County, 1 mi SSW of Macks Inn
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.487, -111.338

One large tree and two smaller trees downed across a driveway along Old Highway 191.

Thunderstorm Wind, Fremont

When
July 1, 3:35 PM MST to 3:45 PM MST
Where
Fremont County, 1 mi SE of Macks Inn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.490, -111.316

One foot diameter tree downed across Cascade Ave between Morrison St and Luke Ln in Macks Inn.

Lightning, Bingham

When
July 1, 4:06 PM MST to 4:25 PM MST
Where
Bingham County, 3 mi NE of Shelley
Property damage
$1,000
Reported by
Utility Company
Coordinates
43.401, -112.078

Rocky Mountain Power reported lightning knocked out power to 75 customers.

Thunderstorm Wind, Fremont

When
July 1, 4:25 PM MST to 4:35 PM MST
Where
Fremont County, 10 mi E of Warm River
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
44.120, -111.118

A vehicle was trapped due to a downed tree across the road east of Warm River.

Thunderstorm Wind, Teton

When
July 1, 4:43 PM MST to 5:00 PM MST
Where
Teton County, Driggs Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
43.730, -111.100

A 58 mph wind gust measured by the AWOS at the Driggs Airport.

Thunderstorm Wind, Teton

When
July 1, 4:44 PM MST to 5:00 PM MST
Where
Teton County, Driggs
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
43.720, -111.100

Idaho Highway 33 was blocked in both directions at milepost 141 due to multiple power lines downed.

Thunderstorm Wind, Teton

When
July 1, 4:45 PM MST to 5:00 PM MST
Where
Teton County, 2 mi SW of Tetonia
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.800, -111.198

Three power poles damaged with one snapped off halfway up. Multiple large trees were downed.

Thunderstorm Wind, Teton

When
July 1, 4:45 PM MST to 5:00 PM MST
Where
Teton County, 2 mi WSW of Tetonia
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.809, -111.207

A wood and sheet metal horse shed with ground anchors 4 feet deep pulled out of the ground in the area of N 4500 W and 6000 N.

Thunderstorm Wind, Teton

When
July 1, 4:46 PM MST to 5:00 PM MST
Where
Teton County, 3 mi NNE of Driggs
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
43.760, -111.077

Tree 1.5 feet in diameter snapped off at base on Goldshire Drive.

Thunderstorm Wind, Teton

When
July 1, 4:47 PM MST to 5:00 PM MST
Where
Teton County, 1 mi N of Driggs
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
43.734, -111.100

Seven trees were downed in Valley Centre Dr neighborhood. All were snapped off at roots at or just below ground level. One was 2 feet in diameter and others 1 foot in diameter. One tree blocked Valley Centre Dr at Idaho Highway 33.

Thunderstorm Wind, Teton

When
July 1, 4:48 PM MST to 5:05 PM MST
Where
Teton County, 4 mi SE of Tetonia
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
43.779, -111.113

A power pole was damaged and leaning along E 4000 N.

Thunderstorm Wind, Teton

When
July 1, 4:48 PM MST to 5:00 PM MST
Where
Teton County, 2 mi S of Tetonia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
43.791, -111.170

Roof shingles peeled up on a home near N 3000 W and W 4000 N.

Thunderstorm Wind, Teton

When
July 1, 4:48 PM MST to 5:05 PM MST
Where
Teton County, Driggs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.720, -111.100

Small portion of roof peeled off the Wardrobe business along Idaho Highway 33.

Thunderstorm Wind, Teton

When
July 1, 4:48 PM MST to 5:05 PM MST
Where
Teton County, Driggs
Measured
50 kt (58 mph) measured gust
Reported by
Utility Company
Coordinates
43.720, -111.100

Fall River Rural Electric reported 26 customers without power in downtown Driggs.

Thunderstorm Wind, Teton

When
July 1, 4:49 PM MST to 5:05 PM MST
Where
Teton County, 1 mi S of Driggs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
43.706, -111.100

Small tree downed on a pickup tree off of Clubmoss Ln.

Thunderstorm Wind, Teton

When
July 1, 4:50 PM MST to 5:10 PM MST
Where
Teton County, Driggs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.720, -111.100

Pine tree uprooted and down on a trailer home.

Thunderstorm Wind, Teton

When
July 1, 4:50 PM MST to 5:05 PM MST
Where
Teton County, Tetonia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.820, -111.170

Four foot by 4 foot tarp ripped in half. Phone line taken off a residence with greenhouse damage at Tetonia elementary school.

Thunderstorm Wind, Teton

When
July 1, 4:50 PM MST to 5:10 PM MST
Where
Teton County, Driggs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.720, -111.100

A large tree 2 feet in diameter down along Ashley Avenue between N 1st St and Idaho Highway 33.

Thunderstorm Wind, Teton

When
July 1, 4:50 PM MST to 5:10 PM MST
Where
Teton County, 4 mi E of Tetonia
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.820, -111.090

Three large trees, one cottonwood and two aspens, blown down in driveway along N 1000 E south of E 7000 N. One tree 16 inches in diameter.

Thunderstorm Wind, Teton

When
July 1, 4:53 PM MST to 5:10 PM MST
Where
Teton County, Victor
Measured
52 kt (60 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
43.600, -111.120

Tents damaged and destroyed at the craft fair in Victor City Park.

Thunderstorm Wind, Teton

When
July 1, 4:55 PM MST to 5:10 PM MST
Where
Teton County, 1 mi S of Tetonia to 2 mi WNW of Tetonia
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.806, -111.170

Two-hundred sixteen customers without power in the Tetonia area reported by Fall River Electric Cooperative.

Thunderstorm Wind, Teton

When
July 1, 4:55 PM MST to 5:10 PM MST
Where
Teton County, 4 mi NNE of Victor
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.654, -111.089

Wood and sheet metal horse shelter flipped over with posts snapped at ground level and trees down . In Fox Creek off of S 1000 E.

Thunderstorm Wind, Teton

When
July 1, 4:55 PM MST to 5:15 PM MST
Where
Teton County, 1 mi E of Driggs
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.720, -111.080

Numerous large trees snapped off at various heights along Willowbrook Dr.

Thunderstorm Wind, Teton

When
July 1, 4:55 PM MST to 5:15 PM MST
Where
Teton County, 1 mi ESE of Driggs
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.715, -111.082

Large pine tree estimated at 2 feet in diameter snapped off less than half way up from the ground near the intersection of Ski Hill Rd and Mountain Vista Dr.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125135, 1125152, 1125172, 1125208, 1125213, 1125246, 1125247, 1125251, 1125253, 1125257, 1125272, 1125276, 1125279, 1125348, 1125356, 1125374, 1125375, 1127314, 1127316, 1127322, 1127323, 1127324, 1127338, 1127339, 1127340, 1127341, 1127343, 1127345.